Virginia, 2003

Flooding in Virginia, September 18 to 19, 2003

September 18 to 19, 2003 · NWS RNK · 3 events in 3 counties and zones

Flooding along the South River as a result of Hurricane Isabel caused significant damage to property and infrastructure from the northern Rockbridge county border downstream to the South River's confluence with the Maury River. Overall nearly 500 families were impacted.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Flooding along the South River as a result of Hurricane Isabel caused significant damage to property and infrastructure from the northern Rockbridge county border downstream to the South River's confluence with the Maury River. Flooding also occurred in portions of Montgomery and Amherst Counties.Overall nearly 500 families were impacted. 12 single family dwellings were destroyed or made permanently uninhabitable, and over 60 single family dwellings suffered major damage (having a foot or more of mud in them). In terms of infrastructure, Route 608 which parallels the South River was washed out or undermined in several locations along its length. Three permanent bridges over the South River were destroyed; one, a steel bridge was broken into three pieces - roadbed, and each side, with the three large pieces being carried different distances downstream from its original location. A fourth bridge across the river (abandoned C&O Railroad bridge) about 200 yards upstream from its confluence with the Maury River, now resides at the mouth of the South River, and is embedded in the stream bottom; in a position to collect debris as it floats down the South River. This bridge was part of the scenic "Chessie Trail" which runs from Buena Vista to Lexington. In addition to the damage listed above, 25 to 30 head of livestock were lost in the flood. South River communities directly impacted by the flood include: Vesuvius, Marlbrook, Midvale, Cornwall and Mountain View. In Vesuvius - 20 families were displaced. 2 mobile homes were destroyed, 3 double-wide mobile homes suffered major damage (one washed downstream and wrapped around a tree).In Marlbrook - 2 large homes had severe damage...moved off foundations. 2 other homes were severely undermined. Between Marlbrook and Midvale two bridges were lost.In Midvale - Steel Highway bridge across the River broken up and carried downstream.In Cornwall - 5 of 7 mobile homes in a small mobile home park were destroyed, the other two had major damage. In Amherst County the heavy rain produced small stream and urban flooding county wide. Heavy rain also caused significant flooding in near Shawsville in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 6:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 18, 6:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY WFO CHARLESTON WV
740 PM EDT THU SEP 18 2003

WFO BLACKSBURG IS CURRENTLY DOWN DUE TO FIBER OPTIC LINE CUT...AND
THEREFORE IS UNABLE TO ISSUE PRODUCTS.  THE INLAND TROPICAL STORM
WIND WARNING HAS BEEN EXPANDED A FEW COUNTIES WESTWARD...WHILE THE
WIND ADVISORY REMAINS IN PLACE.  ZONE FORECAST ALSO UPDATED TO
REFLECT CHANGES.  PLEASE REFER TO WBCNPWRNK FOR FURTHER DETAILS OF
THE WARNINGS AND ADVISORIES.

.RNK...
NC...INLAND TROPICAL STORM WIND WARNING TONIGHT NCZ004>006.
     FLOOD WATCH FOR TONIGHT NCZ006.

VA...INLAND TROPICAL STORM WIND WARNING TONIGHT
     VAZ014...VAZ017>020...VAZ022>024...VAZ032>035...VAZ043>047...
     VAZ058>059.

     FLOOD WATCH TONIGHT
     VAZ019>020...VAZ023>024...VAZ034>035...VAZ044>047...VAZ058>059.

     WIND ADVISORY TONIGHT FOR VAZ011.

WV...WIND ADVISORY FOR TONIGHT WVZ043>045.

HC
Hazardous weather outlook, Sep 18, 4:05 AM EST, 15 hours 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HURRICANE ISABEL IS EXPECTED TO TRACK NORTH NORTHWEST INTO SOUTHEAST
VIRGINIA BY THIS EVENING...AND THEN INTO NORTHERN VIRGINIA BY
FRIDAY MORNING. THIS TRACK COULD BRING TROPICAL STORM FORCE WINDS OF
GREATER THAN 35 MPH TO LOCATIONS ACROSS EASTERN PORTIONS OF THE
PIEDMONT OF VIRGINIA AND NORTH CAROLINA. IN PARTICULAR...LOCATIONS
EAST OF A LINE FROM REIDSVILLE NORTH CAROLINA TO DANVILLE...TO
LYNCHBURG TO AMHERST IN VIRGINIA...HAVE THE GREATEST CHANCE OF
HAVING TROPICAL STORM FORCE WINDS. IN ADDITION...RAINFALL AMOUNTS OF
GREATER THAN TWO INCHES MAY OCCUR FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...MAINLY EAST OF A LINE FROM SOUTH BOSTON TO LYNCHBURG
TO LEXINGTON. PLEASE SEE THE FOLLOWING PRODUCTS...WBCNPWRNK...WBCFFARNK
AND WBCSPSRNK REGARDING THE LATEST WATCHES...WARNINGS AND ADVISORIES.

THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 6:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CASWELL                   NC   NUMEROUS TREES DOWN
09/18/03   YANCEYVILLE                    THROUGHOUT COUNTY. EVENTS
                                          OCCURRED FROM 500 TO 600 PM.

0530 PM    STOKES                    NC   NUMEROUS TREES DOWN
09/18/03   DANBURRY                       THROUGHOUT COUNTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Rockbridge

When
September 18, 8:00 PM EST to September 19, 8:00 AM EST
Where
Rockbridge forecast zone
Property damage
$650,000
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Flood, Montgomery

When
September 18, 10:30 PM EST to September 19, 4:00 AM EST
Where
Montgomery forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flood, Amherst

When
September 18, 11:00 PM EST to September 19, 3:00 AM EST
Where
Amherst forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337324, 5337326, 5337325.